High Wind, Watauga
- When
- May 12, 5:00 AM EST to 1:00 PM EST
- Where
- Watauga forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
High winds during the early morning and daytime Monday downed trees across Ashe, Watauga, and Alleghany counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
High winds during the early morning and daytime Monday downed trees across Ashe, Watauga, and Alleghany counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 2:00 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 AM EDT MON MAY 12 2003 NOT A LOT OF CHANGE TO GOING FCST THIS MORNING AS MAIN CONCERNS WITH STRENGTH OF MARCH LIKE WINDS AND LOW RH VALUES E OF THE RIDGES INTO TUE. CURRENT ANALYSIS SHOWING DRIER DEWPT AIR MAKING ITS WAY EAST OF THE BLUE RIDGE AS ASSOCD 85H FRONT FINALLY SWEEPS THRU THE REGION. SINCE BLYR WARM UNLIKE SIMILAR WINTER EVENTS...WINDS YET TO REALLY RESPOND BUT LOOK TO DO SO TODAY AS HEATING BOOSTS DEEP MIXING AND SUBSIDENCE/CAA CONTS. WITH ADDED 3H SPEED MAX MOVING OVERHEAD AND STEEP LOW LEVEL LAPSES IN BETWEEN UPR COLD POOL/BUILDING SFC RIDGING...THINK WILL SEE WARNING CRITERIA NW NC AND WOULD NOT BE SURPRISED TO SEE SOME HIGH ELEVATIONS GUSTS ABOVE 50KTS NRV/BLUE RIDGE. THUS WILL BOOST SPEEDS A BIT TODAY AND ALLOW DAYSHIFT TO SEE HOW GRADIENT RESPONDS EARLY ON. OTRW GIVEN IR PICS SHOWING SOME LOW CLDNS ALRDY INTO UPSLOPE REGIONS...CURRENT TREND OF SLOWLY DEEPENING RH ON TRACK AND WILL KEEP LOW CHCY POPS AS FAR S AS 6V3 LATER TODAY. ELSW...SOME LAPSE RATE FLAT CU LIKELY TO SPREAD ACROSS THE BLUE RIDGE AND PSBLY INTO THE PIEDMONT WITH AFTN HEATING. LIKE RANGE FROM THE WARM SIDE OF TEMPS IN DOWNSLOPE AREAS TODAY TO BELOW FAR NW UNDER CLOUDS/DEEPER CAA. TNGT-TUE...UPPER LOW PROGGED TO ONLY DRIFT SLOWLY EWD WITH ANOTHER SPEED/VORT MAX ZIPPING THRU THE AREA ON TUE. THIS SHOULD KEEP WINDY CONDS GOING ESPCLY TUE BUT WILL HOLD ON EXTENDING NPW SINCE MAY FALL BELOW CRITERIA OVRNGT ONLY TO GO ABOVE TUE. WILL KEEP LOW POPS GOING SE WVA FOR UPSLOPE BUT LESS THAN THE ETA WHICH APPEARS OVERDONE WITH RH GIVEN VORTEX CORE WELL N. ELSW...GNRLY PC RIDGES TO CLR PIEDMONT WITH AXIS OF HIGH PRES BUILDING IN LATE TUE. NEXT NRN STREAM UPPER SYSTEM COMBO WITH SOME SRN RH SET TO ADVECT TOWARD THE AREA LATE WED BEFORE REACHING THE COAST FRI. WITH MORE CONSISTENT CANADIAN BRINGING SOME DEEPER RH TO THE FAR SW WED NGT WILL CONT LOW POPS FOR NOW. NEW GFS SUGGESTS BETTER INSTAB PSBL LATE THU/THU NGT ESPCLY S WHEN BEST LIFT LOOKS TO ARRIVE SO CHCY POPS OK. SOME DRYING STILL ON TRACK BEHIND THE SYSTEM FOR THE WEEKEND. .RNK... NC...HIGH WIND WARNING FOR TODAY FOR ZONES NCZ001>002...NCZ018. WIND ADVISORY FOR TODAY FOR ZONES NCZ003>006...NCZ019>020. VA...HIGH WIND WARNING FOR TODAY FOR ZONE VAZ015. WIND ADVISORY FOR TODAY FOR ZONES VAZ007...VAZ009>014...VAZ016>020 ...VAZ022>024...VAZ032>035...VAZ043>0 46...VAZ058>059. WV...NONE. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 408 AM EDT MON MAY 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY STRONG WESTERLY WINDS WILL CONTINUE OVER MOST OF THE AREA THROUGH TODAY. SUSTAINED SPEEDS OF 20 TO 40 MPH CAN BE EXPECTED...WITH GUSTS AS HIGH AS 50 TO 60 MPH LIKELY...MAINLY ACROSS THE HIGHER ELEVATIONS IN VIRGINIA AND NORTHWEST NORTH CAROLINA. SEE THE FOLLOWING PRODUCT...WBCNPWRNK...FOR ADDITIONAL DETAILS ON THE HIGH WIND WARNINGS OR ADVISORIES THAT REMAIN IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN... STRONG WEST TO NORTHWEST WINDS ARE EXPECTED TO PERSIST TONIGHT INTO TUESDAY. ALTHOUGH SPEEDS COULD DROP BELOW ADVISORY CRITERIA OVERNIGHT...VELOCITIES MAY ONCE AGAIN INCREASE ABOVE CRITICAL THRESHOLD LEVELS WHEN MORE HEATING DEVELOPS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JH
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355417, 5355418, 5355416.